Wisconsin, 2023

Hail in Wisconsin, August 25, 2023

August 25, 2023 · NWS GRB · 2 events in 1 county or zone

Thunderstorms developed ahead of a cold front and tracked through the area during the late afternoon and early evening hours. The strongest storms produced hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of a cold front and tracked through the area during the late afternoon and early evening hours. The strongest storms produced hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 25, 5:45 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 25, 5:45 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
645 PM CDT Fri Aug 25 2023

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 244 PM CDT Fri Aug 25 2023

The latest RAP analysis and satellite/radar imagery show cold
front dropping southeast across western Lake Superior an about to
move into northwest Wisconsin early this afternoon. Convergence
and instability along the front with surface based instability
upwards of 1000-1500 j/kg. Deep layer shear is robust at 50-60 kts
with relatively long and straight hodographs. However, while
showers and storms have already developed and are approaching
north-central WI, they have been low topped so far with echo tops
up to 25 kft. A few gusts to 40 mph have been observed in the
surface obs already, and think 40-50 mph gusts is about what can
be expected as the storms move in to north- central WI late this
afternoon and northeast Wisconsin this evening. Forecast concerns
mainly revolve around thunderstorm potential and timing tonight
followed by cloud/wind trends on Saturday.

Tonight...A strong shortwave will rapidly push the front southeast
across the region during the evening. A narrow zone of surface
based instability will gradually dissipate as nocturnal cooling
sets in. As a result, storm intensity will be near peak or have
already peaked as isolated to scattered storms slide southeast
across northeast to central WI. Think the chance of gusty winds
will persist in the strongest storms as they weaken, though, as
high dcapes will promote gusty winds to reach the surface. Will
keep a mention of gusty winds and small hail in the HWO.

The chance of storms will depart by late evening with winds
veering to the north. The north winds will advect low stratus (currently
north of Lake Superior on satellite imagery) across the region in
low level cold advection. Moisture depth does not look deep enough
for showers or drizzle, so lowered precip chances somewhat, but
did not remove them completely. North to northeast winds will
increase late and become gusty to 25 mph over northeast WI. Lows
in the 50s to low 60s.

Saturday...Widespread low broken to overcast skies will likely be
present during the morning with a few spits possible over
northeast WI. Then incoming dry air with a surface high should
help mix out the clouds by mid to late afternoon. Temperatures
have cooled a few degrees in this forecast cycle with highs
ranging from the middle 60s to lower 70s.

.LONG TERM...Saturday Night Through Friday
Issued at 244 PM CDT Fri Aug 25 2023

High pressure overhead will provide mostly clear skies and light
winds Saturday night, with ideal radiating conditions across
northeast Wisconsin. This will allow temperatures to tumble
through Sunday morning, with lows ranging from the upper 30s to
lower 40s across the north and around 50 across east-central
Wisconsin. Some patchy frost is possible across portions of
north-central Wisconsin Saturday night and Sunday morning,
especially across the cold prone areas.

The high will slowly drift southeast through the early part of
next week, allowing temperatures to moderate a bit as temperatures
return to around normal by Monday. A slow moving cold front will
bring showers to the area Monday afternoon through Tuesday as it
tracks through the area along with some rumbles of thunder.
Thunderstorms with this cold front are not expected to be severe
given the lack of instability and shear.

High pressure will build in behind the departing front Tuesday
night, and linger across the area through Thursday. This will
bring a stretch of dry and quiet weather to the region as well as
below normal temperatures.

A weak cold front will bring the chance for showers back to the
area Thursday night into next Friday; however, the front weakens
quite a bit as it tracks through the region so it is possible it
comes through mostly dry. Warm air advection ahead of the front
will allow temperatures to return to around normal by the end of
next week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 645 PM CDT Fri Aug 25 2023

Clusters of thunderstorms will continue to move southeast across
the area this evening. Activity has cleared far northern
Wisconsin, but continues to produce thunderstorms with lightning
and moderate wind gusts across northeast Wisconsin, with more
isolated activity in central and east-central Wisconsin. The KGRB
and KMTW TAF sites are most likely to see thunderstorms in the
next couple hours, with lower potential elsewhere.

This activity clears out late this evening. Expect a period of
VFR flying conditions for a few hours overnight. Then, low clouds
arrive from the north resulting in IFR/MVFR cigs late tonight and
throughout Saturday morning. Patchy fog may also develop in spots,
and could lower vsbys to 3 to 5 miles. North winds will increase,
with gusts to 20 kts.

Drier air filters in Saturday afternoon which will aid in
breaking up the low clouds and improving flying conditions.
&&

.MARINE...
Issued at 244 PM CDT Fri Aug 25 2023

Gusty northeast winds behind a cold front will develop
late tonight into Saturday morning. Gusts of 20 to 25 kts and
waves up to 4 ft will be possible, peaking mid-morning to early
afternoon. Small craft are urged to use caution. A small craft
advisory may be needed.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from Saturday morning through Saturday
evening for WIZ040-050.
&&

SHORT TERM.....MPC
LONG TERM......Kurimski
AVIATION.......KLJ
MARINE.........MPC
Hazardous weather outlook, Aug 25, 1:44 PM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
244 PM CDT Fri Aug 25 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms through late this evening. A
few storms may become strong and produce small hail and gusty
winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

High waves will lead to a increased risk of rip currents and other dangerous
currents on Lake Michigan from Saturday morning through Saturday
evening.

Patchy frost is possible across portions of north-central
Wisconsin Saturday night.

There is a chance of thunderstorms Monday afternoon and Monday
night. These storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail or wind gusts over 40 mph.
this evening.

LMZ521-522-541>543-261945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
244 PM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening that could pose a
hazard to mariners.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Gusty northeast winds and high waves will create hazardous
conditions to small craft from early Saturday morning into
Saturday evening.

There is a chance for thunderstorms on Monday night, which could
pose a hazard to mariners.

MPC/Kurimski

In the hours before

Special weather statement, Aug 25, 4:00 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Green Bay WI
500 PM CDT Fri Aug 25 2023

WIZ010-011-013-019-021-252230-
Langlade WI-Northern Oconto County WI-Oneida WI-Forest WI-
Northern Marinette County WI-
500 PM CDT Fri Aug 25 2023

...A CLUSTER OF STRONG THUNDERSTORM WILL IMPACT SOUTHERN
FOREST...CENTRAL MARINETTE...SOUTHEASTERN ONEIDA AND NORTHEASTERN
LANGLADE COUNTIES THROUGH 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over northern Langlade and southern Forest counties,
moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Woodlawn around 505 PM CDT.
  Carter around 520 PM CDT.

Other locations impacted by this storm include Post Lake, Blackwell,
Otter Springs Recreation Area, Pelican Lake, Nashville, Choate, Mole
Lake, Lily, Laona, and Goodman County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4548 8933 4559 8923 4566 8854 4554 8820
      4525 8875
TIME...MOT...LOC 2159Z 308DEG 27KT 4546 8888

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPC
Local storm report, Aug 25, 4:08 PM CST, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
508 PM CDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Rain             3 NNW Woodboro          45.63N 89.57W
08/25/2023  M1.07 inch       Oneida             WI   Mesonet

            In the last 45 minutes.

&&
Special weather statement, Aug 25, 4:26 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
526 PM CDT Fri Aug 25 2023

WIZ011-013-019>021-073-252315-
Southern Marinette County WI-Langlade WI-Northern Oconto County WI-
Forest WI-Menominee WI-Northern Marinette County WI-
526 PM CDT Fri Aug 25 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FOREST...CENTRAL
MARINETTE...NORTHERN MENOMINEE...NORTHERN OCONTO AND CENTRAL LANGLADE
COUNTIES THROUGH 615 PM CDT...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from rivitz to 15 miles north of Antigo. Movement
was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  McCaslin Mountain Natural Area around 530 PM CDT.
  Wausaukee around 540 PM CDT.
  White Lake around 550 PM CDT.
  Crivitz, Mountain, and Bear Paw Scout Camp around 600 PM CDT.
  Gardner Dam Scout Camp around 605 PM CDT.

Other locations impacted by these storms include Boot Lake
Campground, Middle Inlet, Post Lake, Polar, Kempster, Upper Bass
Lake, Silver Cliff, Choate, Peters Marsh Wildlife Area, and Lily.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4529 8769 4520 8774 4517 8774 4515 8769
      4511 8777 4510 8903 4541 8935 4552 8780
      4547 8781 4544 8786 4541 8785 4535 8789
      4536 8787 4537 8787 4534 8785 4535 8782
      4535 8775 4539 8770 4537 8766 4534 8765
TIME...MOT...LOC 2225Z 297DEG 25KT 4543 8817 4529 8923

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPC
Special weather statement, Aug 25, 5:12 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Green Bay WI
612 PM CDT Fri Aug 25 2023

WIZ021-073-074-260015-
Southern Oconto County WI-Southern Marinette County WI-
Northern Oconto County WI-
612 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARINETTE AND CENTRAL
OCONTO COUNTIES THROUGH 715 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Bear Paw Scout Camp, or 23 miles northeast of
Shawano, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Oconto around 650 PM CDT.

Other locations impacted by this storm include Spruce, Cullen,
Stiles, Oconto Falls, County Line, Harmony, Peshtigo, Lena, Hayes,
and Pensaukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4493 8770 4493 8772 4490 8777 4487 8777
      4474 8795 4501 8845 4512 8837 4511 8767
      4511 8764 4510 8761 4510 8759 4511 8761
      4511 8753 4507 8752
TIME...MOT...LOC 2312Z 300DEG 25KT 4505 8830

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MPC
Special weather statement, Aug 25, 6:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
704 PM CDT Fri Aug 25 2023

WIZ022-039-040-074-260045-
Southern Oconto County WI-Kewaunee WI-Door WI-Brown WI-
704 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BROWN...KEWAUNEE
AND SOUTHERN DOOR COUNTIES THROUGH 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bay Shore Park, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kewaunee, Bay Shore Park, Algoma, Luxemburg, Little Suamico,
Pensaukee, Brussels, Casco, Birchwood, and Forestville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4442 8752 4463 8792 4468 8781 4471 8778
      4476 8787 4471 8792 4463 8793 4470 8806
      4490 8780 4489 8777 4486 8777 4477 8786
      4472 8778 4484 8767 4469 8735
TIME...MOT...LOC 0004Z 307DEG 29KT 4476 8782

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPC
Special weather statement, Aug 25, 6:07 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
707 PM CDT Fri Aug 25 2023

WIZ020-031-074-260045-
Southern Oconto County WI-Shawano WI-Menominee WI-
707 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MENOMINEE AND
EASTERN SHAWANO COUNTIES THROUGH 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keshena, or 10 miles northwest of Shawano, moving southeast at 35
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Legend Lake and Keshena around 710 PM CDT.
  Shawano around 715 PM CDT.

Other locations impacted by this storm include Pulcifer, College Of
Menominee Nation, Lyndhurst, Advance, Landstad, Zachow, Shawano Lake,
Lunds, Morgan, and Thornton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4489 8890 4501 8874 4479 8817 4460 8851
TIME...MOT...LOC 0007Z 307DEG 29KT 4489 8873

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MPC

The radar

The Green Bay radar (KGRB), 50 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Shawano

When
August 25, 6:30 PM CST to 6:31 PM CST
Where
Shawano County, 0.49 mi W of Shawano
Measured
1.25 in hail
Reported by
Public
Coordinates
44.770, -88.610

Half dollar size hail fell near Shawano.

Hail, Shawano

When
August 25, 6:30 PM CST to 6:31 PM CST
Where
Shawano County, 0.85 mi NE of Shawano
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.780, -88.590

Nickel size hail fell in Shawano.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120287, 1120290.